Today being Thanksgiving in the United States, you may think from my title that I’m going to write about what to do with all that leftover turkey following the big meal itself. I’m afraid if you’ve come to my blog today to find out how to make that amazing turkey curry or holiday sandwich, then you’re going to be disappointed. For all those on medication and itching to stop taking them, read on…
Today I’m actually going to talk about coming off one of my ME/CFS medications. As mentioned in my post about my progress this year, my recovery has not all been plain sailing. There have been some bumps and set backs. And coming off Cipralex was definitely bumpy.
First a little background. My ME/CFS consultant prescribed Cipralex for me 3 years ago. It is a medication that can reduce anxiety and moderate stress responses. ME/CFS being a neurological condition severely inflamed by stress, it was a logical medication for me. I was on a fairly low dose of 20 mg daily. With hindsight I can clearly see how much this drug was helping.
As 2014 has gone on, I have increasingly itched to come off all my medication (Cipralex aside, I’m still on Amitriptyline, Levothyroxine, Melatonin and Fludrocortisone plus a whole load of vitamins and supplements) in order to see how well I actually am now. But my intention was always to do it in a moderated, gradual way under the guidance of my doctors.
However, events beyond my or my doctors’ control conspired against me and in August I stopped taking my daily dose of Cipralex cold turkey. No gradual wind down over weeks as is recommended, in my eyes (and I hasten to add my consultant agreed) I had no choice.
Mid August I collected my monthly supply of meds from my GP. Instead of there being the familiar white box with the blue line and Cipralex written in red type, there was a turquoise green box labelled Escitalopram. I googled and discovered Escitalopram is the active ingredient in Cipralex. So I thought nothing of it and started taking it.
I thought nothing of this change in medication for over a week. Despite the week being one of the worst I’ve had all year. My bloated belly reappeared. I was back to barely being able to see my toes and looking like I were pregnant. My digestive system it seemed was on vacation and stopped sending waste out the garbage chute. Then came the exhaustion and fatigue. I had the first severe migraine that I’d had in months. I was pale, lethargic, teary, achy and generally felt like ME/CFS had firmly moved back in. After a week of this and questioning every food I’d eaten trying to elicit the cause of this downturn the penny finally dropped. The only thing that was different to the week before when I had been my usual, post Lightning Process self, was that turquoise box. The only thing that was different was the switch from Cipralex to Escitalopram. The active ingredient may be the same but other ingredients across the two brands are different.
I went to my GP immediately but they said unless there was a clinical reason they could not switch me back to Cipralex. The PCT (local medical governing body) had decreed that Cipralex was too expensive and therefore Escitalopram was the medication to be used. Apparently not properly pooping for 10 days does not count as a clinical reason. Really?! They helpfully suggested they could prescribe me another medicine (Fybrogel) to help get things moving. Fybrogel and I had already met and not got on well. That nasty concoction had me vomiting into my University toilet right back in the early days of my IBS diagnosis. It seemed idiotic that for cost saving they couldn’t give me the one drug I wanted but could give me an additional drug to try to resolve the mess another drug had caused. Yes give me two drugs when one would have been enough…totally logical. And people wonder why the NHS is broke. I politely declined the Fybrogel (or rather my Mum angrily refused on my behalf because by this point I had no energy left with which to argue my own case) and took matters into my own hands.
Literally my own hands, given my consultant was out of the country and unreachable. And so I stopped taking the Escitalopram and my calm journey with Cipralex came to an abrupt end. The good news is that literally within a matter of a few days, my body began functioning normally again. I started being a regular toilet visitor once more, my belly debloated, the fatigue and myalgia lifted. All was going swimmingly. For a few days at least.
And then came the real fun. The withdrawal side effects kicked in and kicked in hard. Nausea, dizziness and diarrhea (ah yes the irony) became my new companions along with worsened fatigue, hot flashes and mood swings. Leaving aside the emotional mess for a moment, everything I usually loved to eat made me nauseous. Green smoothies yuck. Rice milk porridge double yuck. Vegetables eurrrrgh. Even dark chocolate turned my stomach. All I wanted was carbs. Ready salted crisps, jacket potatoes, poppadoms and white rice became my new favourite things. And meat. I craved meat. Namely bacon. Ginger tea and ginger (gluten free) biscuits were my saviors. This went on for about a month. The upshots being I lost some weight (score) and according to my pregnant friend I had a good trial run of what the first few months of pregnancy is like.
Whilst the hot flashes, urgent need to run to the toilet a hundred times a day, nausea and lack of appetite were horrible, the emotional roller coaster was so much worse. It was bad for me but for my parents, sister and especially Mr B (being my constant companion on the ride) it wasn’t pretty either. It was very up and down with way more downs than ups. One minute I’d be upbeat and seemingly calm and balanced, the next I’d be stressed and angry and then the next I’d be crying uncontrollably. After an angry outburst at a loved one, I’d then burst into tears hating myself for behaving in such a way. As I say, a rollercoaster. Mr B summed it up nicely, ‘my fuse was a lot shorter’ than usual. Every little thing tipped me over the edge and I felt perpetually wired. My mind a constant whirling mess.
Thankfully 3 months on from when I went cold turkey and stopped Cipralex and Escitalopram, things are much improved. The physical symptoms are all but gone and although I’m not as calm as I was on the Cipralex and I’m having to work harder at keeping myself balanced, things are much improved. Thank God.
When I did finally get to discuss all this with my consultant he was really supportive and said he fully understood why I had stopped taking the Escitalopram. He was angry that my GP had put me in that position. ME/CFS is an illness that increases your sensitivity to everything (hence food intolerance, light and sound intolerance etc) including reactions to drugs. My consultant gave me a private prescription for Cipralex but at £45 a month it wasn’t ideal. And having put my body through all the side effects I am not keen to restart taking it again. My consultant warned me that if I am having to really focus on controlling my emotions then this could end up using too much of my precious energy causing my fatigue to spike. It’s a balancing act and I am seeing how I go.
So the moral of the story is always always gradually come off medication. I would not advise you go cold turkey especially with an illness such as ME/CFS. My consultant said it was testament to how far recovered I am that this whole episode did not send me flying backwards into a major ME/CFS relapse. Always always seek medical advice in relation to medication. But I would say, balance that with listening to your body and stand your ground if necessary.
The horror of medicine induced cold turkey aside, if you’re celebrating Thanksgiving today, may I wish you all a very happy day and of course, make the most of those leftovers!
As always, my posts are simply an account of my own personal experience and are not intended as medical advice. If you choose to follow any of the information I present, please do take medical advice before doing so as I cannot, and do not, take responsibility nor accept liability for any ensuing loss, damage, consequence or situation.